Please login or register to print this page.

ARTICLE CONTRIBUTORS

Amit K J Mandal

Chetan Trivedy

Jobanpreet S Sehmi

Constantinos G Missouris

Clinical Articles, Lead Article

Lingual haematoma following rescue angioplasty for acute myocardial infarction

UK clinicians report on a case of lingual haematoma following thrombolysis, the results of which lead them to recommend that the dental status of patients presenting with acute coronary syndrome be reviewed prior to thrombolytic and anti-platelet treatments…

Lingual haematomas are rare but potentially life threatening complications following thrombolysis for acute myocardial infarction. We report the case of a 70 year old man who was thrombolysed, and then referred to a tertiary cardiology centre for rescue angioplasty.

Following the above procedure and the administration of abciximab, the patient developed generalised tongue swelling and paraesthesia. Oral examination confirmed the presence of a large lingual haematoma. This was treated conservatively and resolved within 48 hours without complications. Further examination undertaken then revealed a laceration on the right lateral border of the tongue that had been caused by a sharp right lower first premolar.

This was thought to be the cause to the laceration and bleeding. We, therefore, suggest that the dental status be reviewed prior to administration of thrombolytic and anti-platelet treatments in patients presenting with acute coronary syndrome. Poor dentition should alert the clinician to the possibility of lingual haematoma as a potential side effect of the above treatments.

Case Report

Primary coronary angioplasty is increasingly becoming the gold standard treatment in patients presenting with acute myocardial infarction. The use of thrombolytic therapy in the treatment of the above patients is decreasing both in the United Kingdom and Europe. We report a patient who developed intra-oral bleeding following rescue coronary angioplasty for acute myocardial infarction.

A 70 year old male presented to his local hospital with prolonged ischaemic cardiac pain, ST elevation in the inferolateral leads, and a raised Troponin at 3.14 ng/ml. The clinical findings were consistent with a diagnosis of acute inferolateral myocardial infarction (MI). He was an ex-smoker of  30 cigarettes a day up to the age of 65 years and on arrival to our unit he was haemodynamically stable with a  heart rate of 80 bpm in sinus rhythm, and  supine blood pressure at 120/65mmHg.  He had no murmurs or signs of heart failure. The clotting indices were within normal limits and the random serum total cholesterol 4.2mmol/l. He was treated according to standard protocols with aspirin 75 mg and clopidogrel 75 mg stat, morphine, 5000 units of low molecular weight heparin, and 10,000 units of tenecteplase. His symptoms and ECG signs failed to improve and he was therefore urgently referred for coronary angiography and revascularisation.

Lingual haematoma following administration of a glycoprotein IIa/IIIb inhibitor prior to salvage coronary angioplasty in a patient who failed to reperfuse following thrombolytic therapy with Tenecteplase.

Figure 1a. Lingual haematoma following administration of a glycoprotein IIa/IIIb inhibitor prior to salvage coronary angioplasty in a patient who failed to reperfuse following thrombolytic therapy with Tenecteplase.

Left cardiac catheterisation was performed via the right femoral artery this revealed occlusion of the mid right coronary artery. The rest of the coronary tree was unobstructed. The lesion was easily crossed and dilated and a 3.5mm X 12mm ATM Liberte drug eluting stent was successfully implanted. Abciximab was administered 30 minutes prior to the procedure (0.25 mg/kg intravenous bolus), followed by a continuous intravenous infusion of 0.125 µg/kg/min. Within an hour of the procedure he complained of lingual paraesthesia associated and generalised swelling of the tongue. A detailed examination of the oral cavity revealed a large lingual haematoma (figure 1a). There was no evidence of dyspnoea, and dysphagia, audible stridor or swelling of the parapharyngeal spaces. A coagulation screen conducted at the time was normal revealing Prothrombin Time of 13.2 seconds, Activated Partial Thromboplastin Time  of 151 seconds and a platelet count of 200 x 109/L.

Resolution of the above lingual haematoma 48 hours later.

Figure 1b. Resolution of the above lingual haematoma 48 hours later.

The patient was managed expectantly on the Coronary Care Unit. Oxygen saturations were maintained above 95% on 2 litres of oxygen/min via facemask, carefully observing for enlargement of the haematoma and/or evidence of respiratory compromise.  The swelling resolved spontaneously over the next 48 hours (figure 1b), and the patient was discharged home a week later.   A more detailed examination of the oral cavity revealed a small laceration over the right lateral border of the tongue adjacent to the right lower first premolar. The tooth itself appeared to have a sharp point which is most probably the likely cause of the trauma to the tongue. On discharge the patient was referred to his dental practitioner to have the offending tooth treated.

Discussion

Intraoral haematomas are a relatively rare occurrence and typically occur as a result of local trauma. Lingual and sublingual haematomas can develop after grand mal seizures, or traumatic tracheal intubation usually in an anticoagulated patient. Such haematomas can occur in the absence of overt trauma in patients treated with thrombolytic therapy and the greatest concern is their potential to progressively expand and acutely compromise the airway. This is clearly a medical emergency and tracheal intubation may be required.

Thrombolytic therapy with streptokinase and heparin has been reported in a small number of patients to cause a significant lingual haematoma.1-3 As far as we are aware there are no published reports of this complication occurring following the administration of glycoprotein IIa/IIIb inhibitors such as abciximab. In our patient there were three drugs that may have contributed to the pathogenesis of the haematoma, namely abciximab, tenecteplase and heparin. The fact that the haematoma developed soon after the administration of abciximab, makes it the most likely candidate.

In these patients reversal of anticoagulation/antiplatlet, prophylactic or emergency intubation, and conservative management are the main modalities of treatment.1-4 A careful risk assessment should be undertaken in those patients who have had coronary stenting performed, as reversal of the anti-platelet therapy may precipitate stent thrombosis with associated increased cardiac morbidity and mortality.

Conclusion

Lingual haematomas are rare but potentially life threatening complications of treatment with thrombolytic and antiplatelet therapies. The authors propose that poor dentition, although not a contraindication to thrombolysis or use of glycoprotein IIa/IIIb inhibitors may pose a significant risk for the development of lingual haematoma. Sharp teeth that are identified should receive urgent attention to minimize trauma.  We suggest that an intra oral examination should be conducted routinely as part of the clinical examination in patients presenting with acute coronary syndrome prior to thrombolysis or the use of antiplatlet therapy or glycoprotein IIa/IIIb inhibitors to identify those at risk of developing lingual haematoma.

Conflict of interest

None declared.

References

1 Williams PJ, Jani P, McGlashan J. Lingual haematoma following treatment with streptokinase and heparin; anaesthetic management. Anaesthesia. 1994;49(5):417-8.

2 Eggers KA, Mason NP. Lingual haematoma following streptokinase therapy.  Anaesthesia. 1994;49(10):922.

3 Lingual haematoma after treatment with alteplase (recombinant tissue plasminogen activator) for acute myocardial infarction. Br Heart J. 1995;74(2):205.

4 Airway compromise secondary to lingual hematoma complicating administration of tissue plasminogen activator for acute ischemic stroke. Ann Emerg Med. 2001;38(4):447-9.

Authors

Dr Amit K J Mandal, Consultant Physician, Wexham Park Hospital, Slough UK

Dr Chetan Trivedy, St Thomas’ Hospital, London UK

Dr Jobanpreet S Sehmi, Ealing Hospital, London UK

Dr Constantinos G Missouris, Wexham Park Hospital, Slough, and The Royal Brompton Hospital, London

Corresponding author
Dr Amit K J Mandal, Consultant Physician, Departments of Cardiology and Medicine, Wexham Park Hospital, Slough, Berkshire, UK

email: akjm@mac.com

Citation

Mandal AKJ, Trivedy C, Sehmi JS, Missouris CG.  Lingual haematoma following rescue angioplasty for acute myocardial infarction.  Arrhythmia Watch 2011;Issue 18 (Nov)

Published on: November 3, 2011

Members Area

Log in or Register now.

 For healthcare professionals only
Anticoagulation sky

SEARCH THE SITE

RSS FEED

Subscribe to our RSS feed
home

GET EXCLUSIVE UPDATES

Sign up for our regular email newsletters & be the first to know about fresh articles and site updates.

RECENT COMMENTS

    None Found

ENDORSED BY

  • ArrhythmiaAlliance
  • Stars
  • Anticoagulation Europe
  • Atrial Fibrillation Association
 

You are not logged in

You need to be a member to print this page.
Sign up for free membership, or log in.

You are not logged in

You need to be a member to download PDF's.
Sign up for free membership, or log in.